Alert archive / Arizona / Flash Flood Warnings in 2018
Flash Flood Warning 104, NWS Las Vegas, NV
NWS Las Vegas, NV issued this flash flood warning at Aug 11, 2018, 6:06 PM MST for Mohave County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 11, 2018, 6:06 PM MST (01:06 UTC)
- Expired
- Aug 11, 2018, 9:00 PM MST
- In force
- 3 hr
- Issued by
- NWS Las Vegas, NV
- Area
- Storm-based polygon
- Flood severity
- None
County Mohave County, AZ
The radar
The Las Vegas radar (KESX), 63 km from the middle of the area, began a volume at 01:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Las Vegas, NV (KVEF), launched 00:00Z, 1.1 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 514 J/kg
- Mixed-layer CIN
- -66 J/kg
- Mixed-layer LCL
- 3662 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 23 m²/s²
- 0-3 km storm-relative helicity
- 102 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
460 WGUS55 KVEF 120106 FFWVEF AZC015-120400- /O.NEW.KVEF.FF.W.0104.180812T0106Z-180812T0400Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Las Vegas NV 606 PM MST SAT AUG 11 2018 The National Weather Service in Las Vegas has issued a * Flash Flood Warning for... West central Mohave County in northwestern Arizona... * Until 900 PM MST. * At 605 PM MST, Doppler radar indicated thunderstorms producing heavy rain from Dolan Springs to Chloride. Flash flooding is expected to begin shortly. * Some locations that will experience flooding include... Windy Point Campground, Dolan Springs, Pierce Ferry And Antares Roads, Packsaddle Campground and Chloride. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. && LAT...LON 3579 11413 3545 11384 3528 11434 3566 11457 $$ JS
1 follow-up statement
139 WGUS75 KVEF 120351 FFSVEF Flash Flood Statement National Weather Service Las Vegas NV 851 PM MST SAT AUG 11 2018 AZC015-120400- /O.EXP.KVEF.FF.W.0104.000000T0000Z-180812T0400Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Mohave AZ- 851 PM MST SAT AUG 11 2018 ...THE FLASH FLOOD WARNING FOR WEST CENTRAL MOHAVE COUNTY WILL EXPIRE AT 900 PM MST... The heavy rain has ended and flooding is no longer expected to pose a threat. Please continue to heed any remaining road closures. LAT...LON 3579 11413 3545 11384 3528 11434 3566 11457 $$ JS
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Aug 11, 5:15 PM MST, 51 minutes earlier.
Area forecast discussion, Aug 11, 5:15 PM MST, 51 minutes before
Area Forecast Discussion National Weather Service Las Vegas NV 515 PM PDT Sat Aug 11 2018 .SYNOPSIS...Thunderstorm chances will remain in areas roughly along and east of a line from Barstow to Rachel this evening, then shift to areas north and east of Las Vegas for Sunday through early next week. Temperatures will remain several degrees above normal over the weekend into early next week. && .NEAR TERM...Currently monitoring two areas of concern 1) A cluster of storms in eastern Lincoln County pushing into Southwest Utah 2) Strong storm clusters forming in Northern and Central Mohave county. Modest easterly flow with bulk shear of ~20-25 knots will encourage continued westward motion through the evening hours, and gradual maturity of cold pools will further support development westward into the lower desert elevations. The question is how far west this convection will make it before losing it's steam with the loss of daytime heating. Suspect CAM's guidance is a bit quick to shutdown activity after dark given MCS activity every night of the past several days across Northern and Central Arizona, and the likelihood of strong outflows pushing into the deserts in the evening hours. Highest confidence exists in continued storm development into Northeastern Clark county this evening as well as portions of the Lake Mead rec area. Less confidence in activity sustaining itself further west, but the chance is certainly there for some storm activity to reach Las Vegas in the 8-12am time frame. More likely would be gusty easterly outflow winds impacting the Valley. Will continue to monitor trends but the current forecast has this scenario covered. If upscale growth into a stronger complex occurs, I'll update the forecast accordingly. && .SHORT TERM...through Monday night. Storms tonight should linger for a time as they ride the cold pool and slowly diminish. Currently think storms should end by 06Z overnight. Thunderstorm activity in Clark County is looking less likely, and the HRRR has backed off the intense solution it had earlier. Sunday will be a transition day as a ridge of high pressure drifts eastward into Arizona by Monday. Unsure how "quiet" Sunday will be. Compared to today, storms should be more limited as we lose moisture, especially in the afternoon. However a few models show some midlevel energy circling around the main anticyclonic flow, so dont think it will be quiet day either. Best chance for storms will again by over MOhave County where there will be lingering instability and dry air will be slowest to intrude. By Monday, drier air and anticyclonic flow will be overhead and strengthening. Precipitation chances should be limited to the edges of the high's center, which would limit precipitation chances to the Sierra, northern and eastern Lincoln County, down into eastern Mohave County. PWATs should be at or less than an inch, so thunderstorm activity will be isolated. .LONG TERM...Tuesday through Saturday. High pressure situated over the Desert Southwest will shift eastward Tuesday through Thursday as low pressure approaches the California coast which will help strengthen southerly flow across the area. There will still be limited instability on Tuesday and activity should be more diurnally driven and focused over the higher elevations. High-grade monsoon moisture will push northward from the Gulf of California reaching our southern zones Tuesday night into Wednesday morning; overspreading a majority of the area on Wednesday and Thursday. As such, storm activity is expected to increase each day from Tuesday to Thursday with Thursday looking to be particulary interesting as a shortwave trough pushes northward into central Arizona. Highest precip chances remain over Mohave, eastern San Bernardino, Lincoln, and Clark counties Wednesday and Thursday. A downward trend in storm activity should begin on Friday as high pressure builds back in. As ridge weakens and moisture increases Tuesday through Thursday temperatures look to decrease a degree or two each day. However, as high pressure builds back in on Friday temps will begin to rebound back above seasonal normals. && .AVIATION...For McCarran...Thunderstorms should be confined to the Peach Springs and Mormon Mesa corridors this evening. There is a slight possibility that storms over southwest Utah could move toward Las Vegas and hold together. There will be potential for winds from distant storms to affect the terminal area...primarily from the southeast this evening, but there is also possibility wind gusts could come in from the northeast after 05Z. Otherwise a south wind component is expected through this evening followed by a south- southwest component late tonight through Sunday with only FEW-SCT clouds with bases above 12 kft. For the rest of southern Nevada, northwest Arizona, and southeast California...Thunderstorms over northwest Arizona and southwest Utah may produce gusty winds through early this evening which could travel far from the originating storms. The terminals most likely impacted will be KEED and KIFP. The rest of the region will see mostly benign weather with reduced visibility's from smoke/haze continuing across the region through Sunday. && .SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report any significant weather or impacts according to standard operating procedures. && SHORT TERM...Wolf AVIATION...Adair LONG TERM....Guillet For more forecast information...see us on our webpage: http://weather.gov/lasvegas or follow us on Facebook and Twitter
The office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 11, 5:09 PM MST | Flash Flood Warning | VEF | Mohave | 3 hr |
| Aug 11, 5:23 PM MST | Dust Storm Warning | VEF | Mohave | 67 min |
| Aug 11, 5:35 PM MST | Severe Thunderstorm Warning | VEF | Mohave | 40 min |
| Aug 11, 5:54 PM MST | Severe Thunderstorm Warning | VEF | Mohave | 51 min |
| Aug 11, 6:35 PM MST | Dust Storm Warning | VEF | Mohave | 55 min |
| Aug 11, 6:47 PM MST | Severe Thunderstorm Warning | VEF | Mohave | 43 min |
| Aug 11, 6:57 PM MST | Flash Flood Warning | VEF | Mohave | 3 hr |
| Aug 11, 7:09 PM MST | Flash Flood Warning | VEF | Mohave | 3 hr |
| Aug 11, 7:13 PM MST | Severe Thunderstorm Warning | VEF | Mohave | 47 min |
| Aug 11, 7:37 PM MST | Severe Thunderstorm Warning | VEF | Mohave | 38 min |
| Aug 11, 7:40 PM MST | Severe Thunderstorm Warning | VEF | Mohave | 80 min |
| Aug 11, 8:03 PM MST | Severe Thunderstorm Warning | VEF | Mohave | 42 min |
| Aug 11, 8:07 PM MST | Severe Thunderstorm Warning | VEF | Mohave | 38 min |
| Aug 11, 8:36 PM MST | Flash Flood Warning | VEF | Mohave | 3 hr |
| Aug 11, 8:39 PM MST | Severe Thunderstorm Warning | VEF | Mohave | 66 min |
| Aug 11, 9:02 PM MST | Flash Flood Warning | VEF | Mohave | 3 hr |
Nearby
Flash Flood Warnings in Arizona, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.